Washington, 2012

High Wind and Strong Wind in Washington, November 18 to 19, 2012

November 18 to 19, 2012 · NWS SEW · 3 events in 3 counties and zones

High wind on the south Washington coast briefly affected Hoquiam on the central Washington coast. Strong wind caused power outages across western Washington.

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

High wind on the south Washington coast briefly affected Hoquiam on the central Washington coast. Strong wind caused power outages across western Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Nov 18, 3:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 18, 3:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 PM PST SUN NOV 18 2012

.SYNOPSIS...A STRONG FRONT WILL MOVE THROUGH WESTERN WASHINGTON
TONIGHT...WITH RAIN CONTINUING THROUGH MONDAY NIGHT. HEAVY RAIN AND
MOUNTAIN SNOW WILL ACCOMPANY THIS WEATHER SYSTEM AT TIMES. AFTER A
BRIEF LULL ON TUESDAY...MORE FRONTS WILL MOVE THROUGH THE REGION
WEDNESDAY THROUGH SUNDAY FOR MORE RAIN...WIND...AND MOUNTAIN SNOW.

&&

.SHORT TERM...STILL LOOKING FOR A BRIEF PERIOD OF HIGH WIND ON THE
COAST THIS AFTERNOON...FOLLOWED BY ANOTHER BRIEF PERIOD OF HIGH WIND
OVER THE NORTH INTERIOR THIS EVENING. THE HIGH WIND WARNING REMAINS
IN EFFECT FOR THOSE ZONES. HOWEVER MODEL GRADIENTS LOOK CONSIDERABLY
SLACKER ON MONDAY THAN THEY DID PREVIOUSLY. WILL END THE HIGH WIND
WATCH FOR THE COAST THAT WAS IN EFFECT FOR MONDAY.

THE MAIN WEATHER EVENT WILL CONTINUE TO BE PRECIPITATION. THE FRONT
NOW MOVING TOWARD THE COAST HAS SPREAD HEAVY RAIN INTO THE OLYMPICS
ALREADY AND THIS WILL KEEP GOING THROUGH THE NIGHT. EVERYWHERE ELSE
WILL ALSO GET RAIN TONIGHT...IN SOME PLACES HEAVY AT TIMES. THE
FRONT WILL MOVE SLOWLY SOUTHEAST ON MONDAY AND MODELS HAVE A BIT OF
A LULL ON TUESDAY MORNING. BY TUESDAY AFTERNOON ANOTHER IMPULSE WILL
REACH THE COAST. THERE IS A FAIR AMOUNT OF DIVERGENCE IN THE MODELS
AFTER THAT BUT RAIN AT TIMES SEEMS LIKE A GOOD BET FOR WEDNESDAY.

THE MOUNTAINS WILL KEEP GETTING POUNDED...WITH SNOW AT HIGHER
ELEVATIONS AND A MIX OF SNOW...RAIN...AND FREEZING RAIN AT TIMES IN
THE MAIN PASSES. THE WINTER STORM WARNING REMAINS IN EFFECT FOR THE
CASCADES WITH AN ADVISORY FOR THE OLYMPICS. TEMPERATURES WILL NOT
VARY MUCH BUT IT DOES SEEM LIKE WASHINGTON WILL BE IN THE WARM
SECTOR MONDAY AND TUESDAY...THEN COOL SLIGHTLY WEDNESDAY. BURKE

.LONG TERM...IN GENERAL THE EURO IS WETTER THAN THE GFS. THE GFS IS
BASICALLY DRY ON THANKSGIVING DAY WHILE THE EURO IS WET...THOUGH
THURSDAY MAY BE THE LEAST WET DAY IN THE EURO. THE GFS THEN HAS A
WEAK FRONT MOVING SOUTHEAST THROUGH WESTERN WASHINGTON ON FRIDAY.
THE EURO HAS A SIMILAR SETUP BUT KEEPS A CONVEYOR BELT OF MOISTURE
AIMED AT THE AREA FROM FRIDAY THROUGH SUNDAY. THE TWO MODELS COULD
HARDLY BE ANY MORE DIFFERENT AS THEY PERTAIN TO THE CONSEQUENCES FOR
RIVER FLOODING. HAVE BROAD BRUSHED THE FORECAST WITH HIGH POPS FOR
NOW. BURKE

&&

.HYDROLOGY...THE SKOKOMISH RIVER WILL BUMP ALONG NEAR 15.5 FEET THIS
EVENING BUT WITH HEAVY RAIN STARTING AGAIN OVER THE OLYMPICS AND
FORECAST TO CONTINUE THROUGH MONDAY...THE RIVER SHOULD REACH FLOOD
STAGE TONIGHT. WILL ISSUE A FLOOD WARNING. A LULL IN THE RAIN ON
TUESDAY MAY ALLOW THE RIVER TO FALL BELOW FLOOD STAGE THEN.

THERE IS A PROBLEM WITH THE SKOKOMISH RIVER FORECAST HYDROGRAPH NOT
REACHING THE AHPS PAGE ON THE WEB. HAVE HAD NO LUCK FIXING THAT. FOR
NOW PLEASE NOTE THE FORECAST HAS SRPW1 REACHING FLOOD STAGE AROUND
10 PM TONIGHT...CRESTING AROUND 16.8 FEET LATE TONIGHT...AND
REMAINING ABOVE FLOOD STAGE THROUGH MONDAY.

OTHER WESTERN WASHINGTON RIVERS PROBABLY WILL NOT FLOOD AS A RESULT
OF RAINFALL TONIGHT THROUGH MONDAY NIGHT. IT IS NOT THE CLASSIC
FLOOD-PRODUCING WEATHER PATTERN. THE SNOW LEVEL WILL ONLY RISE TO
AROUND 5500 FT...AND THERE IS NO INDICATION THAT THE FLOW WILL TAP
INTO DEEP SUBTROPICAL MOISTURE. HOWEVER A POSSIBILITY OF MINOR
FLOODING CANNOT BE RULED OUT FOR A FEW OF THE MOST FLOOD-PRONE
RIVERS. WE WILL NEED TO KEEP A CLOSE EYE ON AT LEAST THE SATSOP...
NOOKSACK...AND STILLAGUAMISH RIVERS.

RECENT MODEL RUNS HAVE SHOWN HEAVIER RAIN OVER THE CENTRAL CASCADES
AND THE SOUTHWEST INTERIOR WITH LESS OVER THE NORTH CASCADES ON
MONDAY. THIS DEVELOPMENT BEARS WATCHING. THE CHEHALIS RIVER IN
PARTICULAR MAY NEED A FLOOD WATCH IF LATER MODEL RUNS CONTINUE THIS
TREND.

ENOUGH RAIN WILL FALL OVER THE WESTERN WASHINGTON LOWLANDS TONIGHT
AND MONDAY TO POSE A THREAT OF LANDSLIDES...HIGHLIGHTED IN THE
SPECIAL WEATHER STATEMENT.

AFTER A LULL TUESDAY...THE NEXT WEATHER SYSTEM ARRIVES ABOUT TUESDAY
NIGHT. IT APPEARS TO BE FAST MOVING AND SHOULD ONLY BRING 6-12 HOURS
OF HEAVY RAIN TO THE COAST AND OLYMPICS...WHICH SHOULD NOT BE ENOUGH
TO CAUSE CONCERN ON AREA RIVERS EXCEPT FOR THE SKOKOMISH. THE
PATTERN REMAINS WET BUT NOT OVERLY SO THROUGH ABOUT FRIDAY. BOTH THE
GFS AND EURO MODELS HAVE AT TIMES SHOWN PERIODS OF VERY HEAVY RAIN
OVER WESTERN WASHINGTON NEXT WEEKEND. THE LATEST GFS RUN IS NOT
PARTICULARLY WET WHILE THE EURO IS ABSOLUTELY DRENCHED WITH RAIN. IT
IS WORTH MENTIONING AGAIN THAT WHEN HUGE AMOUNTS OF MOISTURE ARE IN
THE MODELS THEY SEEM TO PERFORM WORSE IN THE DETAILS. BURKE

&&

.AVIATION...A BROAD UPPER LEVEL TROUGH WILL PERSIST OVER THE
NORTHEAST GULF OF ALASKA THROUGH EARLY THIS WEEK. A STRONG JETSTREAM
CIRCULATING AROUND THE TROUGH WILL CONTINUE TO SEND A SERIES OF
STRONG SYSTEMS INTO WASHINGTON. STRONG SW FLOW ALOFT THROUGH THE
PERIOD. MOIST AT ALL LEVELS AND WEAKLY UNSTABLE.

RAIN FROM THE NEXT INCOMING FRONTAL SYSTEM WAS SPREADING RAIN INTO
WESTERN WASHINGTON EARLY THIS AFTERNOON. WITH STRONG ENOUGH
ASSOCIATED SOUTHERLY WINDS...EXPECT CEILINGS/VSBYS TO DROP PRIMARILY
INTO THE MVFR CATEGORY WITH THE RAIN TONIGHT.

KSEA...CEILINGS PRIMARILY LOW END OF VFR BETWEEN 030-045 SHOULD DROP
TO MAINLY 020-030 AS THE RAIN SHIELD ARRIVES BY 00Z AND HOLD THERE
FOR THE NIGHT AND INTO MONDAY. SOUTHERLY WINDS RISING TO AROUND
15G25 AFT 00Z THIS AFTERNOON AND CONTINUE OVERNIGHT INTO MONDAY.
WINDS ALOFT BETWEEN 020 AND 045 30 TO 50 KT SHIFTING TO SW AFT 09Z
TONIGHT. BUEHNER

&&

.MARINE...THE BROAD UPPER LEVEL TROUGH IN THE NORTHEAST PACIFIC AND
ITS ASSOCIATED STRONG WESTERLY JETSTREAM WILL CONTINUE TO SEND A
PARADE OF STORMS INTO WESTERN WASHINGTON THIS WEEK.

THE NEXT ONE HAS BEEN INTENSIFYING AND WAS ABOUT 400 NM OFF CAPE
FLATTERY HEADING HEADING NE JUST OFF NORTHERN VANCOUVER ISLAND
THROUGH THIS EVENING. STRONG PRESSURE GRADIENTS ASSOCIATED WITH IT
FOR GALE FORCE WINDS IN MOST WATERS. THE ASSOCIATED COLD FRONT TO
MOVE ONSHORE TONIGHT AND THEN HOLD AS ANOTHER WAVE MOVES ALONG THE
FRONT WITH THE STRONGEST WINDS NOW EXPECTED MONDAY FURTHER SOUTH IN
OREGON. YET WILL STILL HAVE SMALL CRAFT ADVISORY WINDS IN MANY
WATERS ON MONDAY.

THE REST OF THE WEEK OFFERS MORE STORMS IN THIS ACTIVE WEATHER
PATTERN. SWELLS IN THE COASTAL WATERS REMAIN AROUND 15 FEET WITH
LITTLE IF ANY SUBSIDING DURING THE WEEK. STAY TUNED THIS WEEK AS
DETAILS UNFOLD. BUEHNER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...HIGH WIND WARNING COAST AND NORTH INTERIOR.
     WINTER STORM WARNING CASCADES.
     WINTER WEATHER ADVISORY OLYMPICS.
PZ...GALE WARNING COASTAL WATERS...ENTRANCES TO THE STRAIT OF JUAN
     DE FUCA AND THE NORTHERN INLAND WATERS...AND ADMIRALTY INLET
     THROUGH TONIGHT.
     SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE REMAINING WATERS.

&&

WWW.WEATHER.GOV/SEATTLE

FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Special weather statement, Nov 18, 4:12 PM PST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
412 PM PST SUN NOV 18 2012

WAZ001-503>519-191330-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
412 PM PST SUN NOV 18 2012

...AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK...

A SERIES OF WET PACIFIC FRONTAL SYSTEMS WILL MOVE THROUGH WESTERN
WASHINGTON IN QUICK SUCCESSION. THE TWO STRONGEST FRONTS IN THE
SERIES WILL AFFECT WESTERN WASHINGTON TONIGHT THROUGH MONDAY NIGHT.

TWO TO FIVE INCHES OF ADDITIONAL RAIN WILL FALL IN THE MOUNTAINS
BELOW THE SNOW LEVEL THIS AFTERNOON THROUGH MONDAY. LANDSLIDES
ARE POSSIBLE AS UP TO 2.5 INCHES OF RAIN WILL FALL IN THE
LOWLANDS WITH THE HEAVIEST AMOUNTS GENERALLY AT THE COAST AND IN
THE INTERIOR FROM AROUND EVERETT SOUTHWARD.

WET AND LOCALLY WINDY WEATHER WILL CONTINUE THROUGH THE WEEK WITH
PERHAPS A LULL TUESDAY AND AGAIN THURSDAY. THERE WILL BE MORE SNOW
IN THE MOUNTAINS. SNOW LEVELS ARE FORECAST NEAR PASS LEVELS. ANOTHER
WET SYSTEM MAY ARRIVE THIS WEEKEND.

STAY TUNED TO THE LATEST UPDATES FROM THE NATIONAL WEATHER SERVICE
IN SEATTLE.

Event by event

2 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Eastern Strait of Juan de Fuca

When
November 18, 6:00 PM PST to 10:00 PM PST
Where
Eastern Strait of Juan de Fuca forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$75,000
Reported by
Newspaper

Southeast of Port Angeles a 55 mph wind gust knocked over a tree which damaged a home.

Strong Wind, Southwest Interior

When
November 19, 8:00 AM PST to 2:00 PM PST
Where
Southwest Interior forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper

Gusty winds toppled trees into power lines resulting in about 7500 customers without power in Thurston county. Students at Rainier middle and high schools were sent home early after both schools lost power.

High Wind, Central Coast

When
November 19, 11:09 AM PST to 1:09 PM PST
Where
Central Coast forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$25,000
Reported by
ASOS

The Hoquiam ASOS recorded sustained wind of 41 mph with a gust of 61 mph. Power was out for about 2700 Grays Harbor PUD customers. A semi truck was blown onto its side in the middle of the Chehalis River Bridge in Aberdeen.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421678, 421679, 416107.